Wisconsin, 2007

Winter Storm in Wisconsin, February 23 to 25, 2007

February 23 to 25, 2007 · NWS MPX · 9 events in 9 counties and zones

A strong upper level low pressure system moved from the Rockies on the 22nd, and across much of the Upper Midwest from the 23rd to the 25th. A large swath of heavy snow accompanied by sustained winds in the 15 to 20 mph range were noted across much of West Central Wisconsin.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong upper level low pressure system moved from the Rockies on the 22nd, and across much of the Upper Midwest from the 23rd to the 25th. A large swath of heavy snow accompanied by sustained winds in the 15 to 20 mph range were noted across much of West Central Wisconsin. Some notable totals include 14 inches on the west side of Eau Claire (Eau Claire County), 3 S Island Lake (Chippewa County), and in Roberts (St. Croix County), 10.8 inches at Durand (Pepin County), 10 inches 2 S Clear Lake (Polk County), and 9 inches 2 S Rice Lake (Barron County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 23, 9:12 AM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Feb 23, 9:12 AM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO CLIMATE SECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
912 AM CST FRI FEB 23 2007

.UPDATE...TO ADD CLIMATE DISCUSSION WITH HISTORICAL PERSPECTIVE ON
GREATER THAN 12 INCH SNOWFALL EVENTS FOR THE TWIN CITIES.

&&

.DISCUSSION... /ISSUED 329 AM CST FRI FEB 23 2007/
MAJOR WINTER STORM SITTING ON OUR DOORSTEP THIS MORNING...WITH
MAJOR WEATHER FEATURES RESPONSIBLE NOW APPARENT IN THE CONUS
OBSERVATIONAL DATA. WELL AMPLIFIED TROUGH VERY EVIDENT IN WATER
VAPOR IMAGERY ALONG THE PACIFIC COAST...WITH A DEFINED PLUME OF
PACIFIC MOISTURE FLOWING INTO THE ROCKIES AND THE NORTHERN PLAINS
IN ADVANCE OF THE FEATURE. MID LEVEL CLOUDINESS OVER THE DAKOTAS
AND MUCH OF MINNESOTA/WISCONSIN THIS MORNING IS ASSOCIATED WITH
THIS MOISTURE PLUME. DEPARTING SURFACE RIDGE OVER EASTERN
WISCONSIN AND LAKE MICHIGAN THIS MORNING HAS LED TO DRY EASTERLY
SURFACE WINDS ACROSS MUCH OF THE AREA...WHICH...AT LEAST OVER THE
WESTERN WISCONSIN COUNTIES...HAS THUS FAR SUCCESSFULLY KEPT THE
INFLUX OF MOISTURE FROM THE WEST AT BAY. MEANWHILE...SURFACE LOW
OF INTEREST IS LOCATED OVER NORTHEASTERN NEW MEXICO...PATIENTLY
WAITING FOR THE WEST COAST TROUGH TO CATCH UP TO IT...AND GIVE IT
A KICK TOWARD THE UPPER MIDWEST.

BIGGEST CHANGE TO THE GOING FORECAST INVOLVES THE HEADLINES. HAVE
UPGRADED ALL BUT THREE COUNTIES /BARRON...RUSK...AND CHIPPEWA/ FROM
THE WINTER STORM WATCH TO A WINTER STORM WARNING. THE AFOREMENTIONED
COUNTIES HAVE A LOT MORE DRY AIR TO CONTEND WITH...AND AS A
RESULT...FORECAST SNOW AMOUNT GRIDS DO NOT REALLY REACH WARNING TYPE
SNOWS UNTIL LATE SATURDAY AND SUNDAY /I.E. - ROUND TWO/. WE WILL LET
LATER SHIFTS MONITOR THIS...AS A WARNING WILL PROBABLY BE NEEDED FOR
A LATER TIME PERIOD IN THESE THREE COUNTIES.

AGAIN...TWO ROUNDS OF PRECIPITATION LOOK TO AFFECT THE
AREA...RESULTING IN WIDESPREAD 9 TO 12 INCH SNOWS...WITH A STRIP OF
12 TO 16 INCHES IN EAST CENTRAL MINNESOTA AND FAR WEST CENTRAL
WISCONSIN.

ROUND ONE SHOULD BEGIN DURING THE MID TO LATE EVENING HOURS
TONIGHT...AS UPPER TROUGH BECOMES NEGATIVELY TILTED ON THE EAST SIDE
OF THE ROCKIES AND CYCLOGENESIS ENSUES OVER WESTERN KANSAS. INTENSE
AREA OF 600 TO 700 MILLIBAR WARM ADVECTION AND FRONTOGENESIS SETS UP
ACROSS CENTRAL MINNESOTA. CROSS SECTIONS FROM ROUGHTLY SIOUX FALLS
TO ASHLAND WISCONSIN SHOW CONDITIONS VERY FAVORABLE FOR EFFICIENT
SNOW PRODUCTION FROM ABOUT HUTCHINSON TO SIREN WISCONSIN...INCLUDING
A LAYER OF NEGATIVE EPV...INTENSE AGEOSTROPHIC LIFT IN RESPONSE TO
THE FRONTOGENESIS...OPTIMUM SNOW GROWTH TEMPERATURES AND SATURATION.
40 TO 50 KNOT LOW LEVEL JET WILL TRANSPORT LOADS OF GULF MOISTURE
INTO THE REGION...AS EVIDENCED BY THE SUBSTANTIALLY INCREASED PWATS
BY 12Z SATURDAY. CURRENT THINKING IS THAT A GOOD 4 TO 6 INCHES COULD
FALL IN A STRIP FROM LITTLE FALLS TO RED WING /INCLUDING THE TWIN
CITIES/ BY SATURDAY MORNING.

THE BIG QUESTION SURROUNDING ROUND ONE IS THE LOW LEVEL WARM LAYER
AND ITS AFFECT ON PRECIPITATION TYPE. THERE IS QUITE A DIFFERENCE
BETWEEN THE NAM AND THE GFS...WITH THE GFS FAVORING ALL SNOW...AND
THE NAM FAVORING A LARGE BATCH OF FREEZING RAIN. THE 21Z SREF SHOWS
A POSSIBILITY OF FREEZING RAIN IN THE MINNESOTA RIVER VALLEY AND
INTO SOUTH CENTRAL MINNESOTA FROM THIS EVENING UNTIL SATURDAY
AFTERNOON. THE THOUGHTS ARE THAT THE TWIN CITIES WILL STAY OUT OF
THE FREEZING RAIN...SEEING ALL SNOW INSTEAD.

THE SATURDAY MORNING PERIOD SHOULD BRING A BRIEF RESPITE IN THE
INTENSITY OF THE SNOWFALL AS THE FORCING WEAKENS AND/OR SHIFTS TO
THE NORTHEAST.

ROUND TWO SHOULD BEGIN SATURDAY AFTERNOON...WITH THE MAIN BATCH
HITTING SATURDAY NIGHT AND EARLY SUNDAY. THIS IS ASSOCIATED WITH THE
DEFORMATION AREA BEHIND THE MID LEVEL LOW. CROSS SECTIONS FROM
ROUGHLY LACROSSE TO FERGUS FALLS SHOW SIMILAR CONDITIONS TO THOSE
MENTIONED EARLIER FOR ROUND ONE...ESPECIALLY FROM THE TWIN CITIES
EAST BETWEEN 00 AND 06Z SUNDAY. THE MAXIMUM VERTICAL VELOCITIES ARE
A TAD MORE INTENSE AND SNOW RATIOS SHOULD BE HIGHER...FAVORING MORE
RAPID ACCUMULATIONS DURING THIS TIME FRAME THAN DURING ROUND ONE.
SOME AREAS COULD SEE A GOOD 6 TO 8 INCHES OVER THE 6 TO 12 HOUR
PERIOD SATURDAY NIGHT. THIS IS THE TIME FRAME MOST FAVORABLE FOR THE
3 WEST CENTRAL WISCONSIN COUNTIES REMAINING IN THE WINTER STORM
WATCH TO BE UPGRADED TO A WARNING.

THE SNOW WILL SLOWLY TAPER FROM WEST TO EAST DURING THE DAY SUNDAY
BEFORE FINALLY ENDING MONDAY NIGHT. AS MENTIONED
ABOVE...ACCUMULATIONS COULD REACH AS MUCH AS 18 INCHES IN ISOLATED
LOCATIONS...INCLUDING THE TWIN CITIES.

BESIDES THE LARGE SNOWFALL TOTALS...BLOWING AND DRIFTING SNOW COULD
ALSO BE A PROBLEM...WITH THE PRESSURE GRADIENT AND VERY STRONG
POTENTIAL VORTICITY ANOMALY FAVORING MODERATE AND GUSTY WINDS DURING
THE SNOW. STRONGEST WINDS SHOULD BE IN EASTERN AREAS DUE TO THE
POTENTIAL VORTICITY ANOMALY AND THE ORIENTATION OF THE UPPER JET.

AFTER MONDAY...SURFACE HIGH TAKES OVER...WHICH WILL LEAD TO MORE
SEASONAL TEMPERATURES AND DECREASING CLOUDINESS.

THANKS TO THE SURROUNDING WFOS FOR THE EXCELLENT COLLABORATION THIS
MORNING.

&&

.CLIMATE...
SNOWFALL EVENTS WITH OVER A FOOT OF ACCUMULATION HAVE OCCURRED
FOURTEEN TIMES DURING THE HISTORICAL PERIOD OF RECORD (DATING BACK TO
1891) FOR THE TWIN CITIES METROPOLITAN AREA. HOWEVER...THERE HAS
NEVER BEEN A SNOWFALL EVENT WITH OVER 12 INCHES DURING THE MONTH
OF FEBRUARY. HERE ARE THE DETAILS:

           SNOWFALL EVENT EXTREMES FOR MINNEAPOLIS-ST PAUL (KMSP)

SNOWFALL GREATER THAN 12 INCHES:

MARCH      8-9 1999
NOVEMBER   29 1991
OCTOBER    31-NOVEMBER  1 1991 (HALLOWEEN BLIZZARD)
MARCH      31 1985
MARCH      3-4 1985
NOVEMBER   29-DECEMBER 1, 1985
APRIL      14 1983
DECEMBER   27-28, 1982
JANUARY    22-23 1982
JANUARY    20-21 1982
MARCH      22 1952
NOVEMBER   11-12 1940 (ARMISTICE DAY BLIZZARD)
MARCH      11-14, 2940
JANUARY    20-21, 1917

NOTE: OBSERVATIONS BETWEEN 2000-2004 WERE TAKEN AT THE NATIONAL
WEATHER SERVICE OFFICE IN CHANHASSEN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT-
     FREEBORN-GOODHUE-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-
     MCLEOD-MEEKER-NICOLLET-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-
     STEELE-SWIFT-WASECA-WATONWAN-YELLOW MEDICINE COUNTY(IES).

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR ANOKA-BENTON-CHISAGO-DOUGLAS-HENNEPIN-ISANTI-KANABEC-
     MILLE LACS-MORRISON-POPE-RAMSEY-SHERBURNE-STEARNS-STEVENS-
     TODD-WASHINGTON-WRIGHT COUNTY(IES).

WI...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-ST. CROIX COUNTY(IES).

     WINTER STORM WATCH FROM 6 PM CST THIS EVENING THROUGH SUNDAY
     AFTERNOON FOR BARRON-CHIPPEWA-RUSK COUNTY(IES).

&&

KAT/LS
Hazardous weather outlook, Feb 23, 4:20 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CST FRI FEB 23 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
420 AM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL AFFECT CENTRAL AND SOUTHERN
MINNESOTA...AND WEST CENTRAL WISCONSIN BEGINNING TONIGHT. WHILE
SNOW SHOULD BE THE MAIN PRECIPITATION TYPE...FREEZING RAIN COULD
BE A PROBLEM IN AREAS ALONG THE MINNESOTA RIVER VALLEY AND ACROSS
SOUTH CENTRAL MINNESOTA. A WINTER STORM WARNING IS IN EFFECT FROM
THIS EVENING THROUGH THE REMAINDER OF THE OVERNIGHT IN ALL AREAS
EXCEPT RUSK...BARRON...AND CHIPPEWA COUNTIES OF WEST CENTRAL
WISCONSIN. A WINTER STORM WATCH REMAINS IN EFFECT FOR THESE
COUNTIES. SEE THE LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL
INFORMATION ON THE WINTER STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE DANGEROUS WINTER STORM CONDITIONS WILL CONTINUE SATURDAY AND
INTO SUNDAY AFTERNOON. THE PRECIPITATION WILL CHANGE TO ALL SNOW
ACROSS THE REGION BY SATURDAY NIGHT. THE WINTER STORM
WARNING...AND THE WINTER STORM WATCH FOR RUSK...BARRON...AND
CHIPPEWA COUNTIES...WILL CONTINUE THROUGH SUNDAY AFTERNOON.
AGAIN...DETAILS ON THE WINTER STORM CAN BE FOUND IN THE LATEST
WINTER WEATHER STATEMENT.

THE SNOW SHOULD TAPER BY SUNDAY EVENING...ALTHOUGH SOME BLOWING
AND DRIFTING SNOW COULD REMAIN FOR A FEW HOURS AFTER
THAT...ESPECIALLY ACROSS FAR EASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

KAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Chippewa

When
February 23, 3:00 PM CST to February 25, 3:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Winter Storm, Dunn

When
February 23, 3:00 PM CST to February 25, 3:00 PM CST
Where
Dunn forecast zone
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Winter Storm, Eau Claire

When
February 23, 3:00 PM CST to February 25, 3:00 PM CST
Where
Eau Claire forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Winter Storm, Pepin

When
February 23, 3:00 PM CST to February 25, 3:00 PM CST
Where
Pepin forecast zone
Reported by
Trained Spotter
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Winter Storm, Pierce

When
February 23, 3:00 PM CST to February 25, 3:00 PM CST
Where
Pierce forecast zone
Reported by
Trained Spotter
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Winter Storm, St. Croix

When
February 24, 5:00 AM CST to February 25, 3:00 PM CST
Where
St. Croix forecast zone
Reported by
Trained Spotter
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
February 24, 7:30 AM CST to February 25, 3:00 PM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Winter Storm, Barron

When
February 24, 8:00 AM CST to February 25, 3:00 PM CST
Where
Barron forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Winter Storm, Rusk

When
February 24, 8:00 AM CST to February 25, 3:00 PM CST
Where
Rusk forecast zone
Reported by
Trained Spotter
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18869, 18870, 18871, 18872, 18873, 18876, 18874, 18868, 18875.